Kansas, 2008

Flash Flood and Hail in Kansas, July 7, 2008

July 7, 2008 · NWS GID · 5 events in 3 counties and zones

Late afternoon thunderstorms developed across north central Kansas as an upper level disturbance interacted with a slow moving surface front near the Nebraska border. Winds of 60 mph and hail to the size of nickels was reported, and storms training near the front dropped locally heavy rain, with over 5 inches reported in Jewell County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
$200,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Late afternoon thunderstorms developed across north central Kansas as an upper level disturbance interacted with a slow moving surface front near the Nebraska border. Winds of 60 mph and hail to the size of nickels was reported, and storms training near the front dropped locally heavy rain, with over 5 inches reported in Jewell County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 7, 2:41 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 7, 2:41 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
341 PM CDT MON JUL 7 2008

.SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY. MAIN FORECAST CONCERNS
WILL BE CHANCE FOR THUNDERSTORMS TONIGHT INTO TUESDAY AND
TEMPERATURES.

CURRENT RADAR HAS SHOWERS AND ISOLATED THUNDERSTORMS ACROSS THE
NORTHERN PART OF THE FORECAST AREA...WHILE IN THE SOUTH
THUNDERSTORMS ARE ALREADY DEVELOPING. EXPECT THAT THE THUNDERSTORMS
WILL DEVELOP RAPIDLY ALONG AND BEHIND THE FRONT...IN ADVANCE OF AN
UPPER WAVE MOVING THROUGH THE REGION. THESE THUNDERSTORMS SHOULD
RAPIDLY BECOME SEVERE AS THE CAP ERODES THIS AFTERNOON. THE MAIN
THREAT WITH THESE STORMS WILL INITIALLY BE HAIL BUT AS THEY PROGRESS
THEY SHOULD FORM A LINE AND THEN WIND WILL BE THE MAIN THREAT. THE
THUNDERSTORMS WILL PUSH TO THE SOUTHEAST THIS EVENING WITH
THUNDERSTORMS REMAINING IN THE SOUTHEAST LATE TONIGHT.

THE FRONT WILL MOVE TO THE SOUTHEAST OF THE FORECAST AREA DURING THE
EVENING BUT WILL SLOW DOWN IN CENTRAL KANSAS. WITH THE FRONT
LINGERING NEAR THE FORECAST AREA SOME THUNDERSTORMS ARE POSSIBLE IN
THE SOUTHEAST TOMORROW MORNING BUT MAY LINGER INTO THE AFTERNOON IN
THE FAR SOUTHEAST. BY LATE TUESDAY AND TUESDAY NIGHT THE FRONT WILL
SAG FAR ENOUGH SOUTH SO THAT PRECIPITATION WILL END. AS THE UPPER
TROUGH MOVES TO THE EAST NORTHWEST FLOW WILL DEVELOP. THIS SHOULD
CONTINUE THROUGH TUESDAY NIGHT.

.LONG TERM...12Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERNS
LIE WITH TEMPERATURES AND WEEKEND PRECIPITATION CHANCES.

NOT A LOT OF A SIGNIFICANT CHANGES IN THE OVERALL PATTERN ALOFT IN
THE EXTENDED PERIOD.  FLOW REMAINS ZONAL...A FLATTENED RIDGE REMAINS
OVER THE SOUTH CENTRAL AND SOUTHEASTERN PORTIONS OF THE CONUS...AND
THE MAIN UPPER LEVEL JET STAYS TO THE NORTH NEAR THE US/CANADA
BORDER.

LOOKING AT THE MID/END OF THE WORK WEEK TIMEFRAME...MODELS DO HINT
AT SCATTERED AREAS OF LIGHT PRECIPITATION DEVELOPING ON WEDNESDAY
AND CONTINUING INTO THE EVENING HOURS.  NO REAL STRONG FORCING
MECHANISM PRESENT...BUT MODELS DEPICT A WEAK RIPPLE IN THE MID LEVEL
FLOW ALONG WITH AN THETA E AXIS WORKING INTO THE REGION.  DECIDED TO
LEAVE FORECAST DRY...CONFIDENCE LOW AS SLIGHT DIFFERENCES BETWEEN
MODELS DO EXIST WITH TIMING/EXACT LOCATION...BUT THERE IS SOME
AGREEMENT WITH KEEPING THE PRECIPITATION JUST OUTSIDE OF THE CWA
BOUNDARY.  FOR THURSDAY AND FRIDAY...KEPT FORECAST DRY.  AS IS THE
CASE WITH THIS KIND OF PATTERN...NUMEROUS WEAKER AND QUICK MOVING
WAVES WORK THEIR WAY THROUGH THE FLOW AND ACROSS THE REGION...WITH
MODELS STRUGGLING WITH PINNING DOWN DETAILS AND NOT HAVING A WHOLE
LOT OF AGREEMENT.  AS FAR AS TEMPERATURES GO THROUGH THE REST OF THE
WORK WEEK...NO SIGNIFICANT FRONTS CROSS THROUGH THE REGION...MEANING
BASICALLY NO REAL BIG CHANGES...WITH HIGHS REACHING TO NEAR 90 AND
INTO THE MID 90S.

MORE INTERESTING PERIOD COMES DURING THE WEEKEND...WHEN NEXT BEST
CHANCE FOR PRECIPITATION ARRIVES.  A STRONGER SYSTEM CROSSES EAST
ALONG THE US/CANADIAN BORDER WILL PUSH A SURFACE FRONT THROUGH THE
PLAINS STARTING SATURDAY.  AS THIS FRONT MOVES SOUTH...IT EVENTUALLY
LOSES ITS PUSH FROM THE UPPER LEVEL SYSTEM AND BECOMES STALLED OUT
ACROSS THE CENTRAL PLAINS AND OUR CWA.  THIS WILL HELP TO PROVIDE A
FOCUS FOR SHOWER/THUNDERSTORM DEVELOPMENT THROUGH THE
WEEKEND...BEFORE ANOTHER UPPER LEVEL SHORTWAVE PROVIDES ENOUGH OF A
PUSH TO MOVE IT FURTHER SOUTH...LEAVING MONDAY DRY.  DID TREND
TEMPERATURES THROUGH THIS TIMEFRAME DOWN WITH PRECIPITATION POSSIBLE
AND MORE IN THE WAY OF CLOUDS...WITH HIGHS IN THE MID/UPPER 80S TO
NEAR 90.

&&

.PREV DISCUSSION... /ISSUED 1230 PM CDT MON JUL 7 2008/

AVIATION...SURFACE FRONT LOCATED VERY NEAR THE KGRI
TERMINAL...ALONG WITH WEAK MID LEVEL FORCING...WILL SERVE AS A
FORCING MECHANISM FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON.
THUNDERSTORM INITIATION IS EXPECTED AFTER 19Z...WITH THUNDERSTORM
ACTIVITY THEN PUSHING EAST / SOUTHEAST AWAY FROM KGRI BY 00Z. PREVAILING
SURFACE WINDS WILL REMAIN OUT OF THE SOUTHWEST PRE-FROPA...WITH
SURFACE WINDS TRANSITIONING TO THE NORTHWEST POST-FROPA...AND
EVENTUALLY THE NORTH / NORTHEAST BY EARLY MORNING TUESDAY. LOCALLY
VARIABLE SURFACE WINDS WILL INCREASE IN AND NEAR THUNDERSTORM
ACTIVITY. CLOUD BASES WILL GENERALLY BE NEAR 8000 FT AGL...WITH
BASES LOWERING TO NEAR 5000 FT AGL NEAR SHOWER AND THUNDERSTORM
ACTIVITY. BASES WILL LIFT AFTER 00Z AS CONDITIONS IMPROVE THROUGH
THE OVERNIGHT HOURS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 7, 3:19 PM CST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
419 PM CDT MON JUL 7 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
419 PM CDT MON JUL 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EVENING...MOSTLY
ALONG A FRONT THROUGH FAR SOUTH CENTRAL NEBRASKA INTO NORTH
CENTRAL KANSAS. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE
SOUTHEAST OF A LINE FROM YORK THROUGH BEAVER CITY. IN THIS AREA
THUNDERSTORMS WILL QUICKLY BECOME SEVERE WITH LARGE HAIL TO THE
SIZE OF QUARTERS THE PRIMARY THREAT LATE THIS AFTERNOON. INTO THIS
EVENING STORMS ARE EXPECTED TO FORM INTO A LINE AND WIND GUSTS TO
70 MPH WILL BECOME THE PRIMARY THREAT.

THE THREAT FOR SEVERE WEATHER TO THE NORTHWEST OF A LINE FROM YORK
TO BEAVER CITY WILL BE ISOLATED. THUNDERSTORMS WILL DEVELOP
QUICKLY WITH HAIL THE PRIMARY THREAT INTO THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL CONTINUE IN THE FAR SOUTHEAST PORTION OF THE
OUTLOOK AREA ON TUESDAY.

THUNDERSTORMS RETURN TO THE FORECAST SATURDAY THROUGH SUNDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH THIS EVENING MAINLY SOUTH
OF A LINE FROM YORK TO BEAVER CITY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Local storm report, Jul 7, 2:23 PM CST, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
323 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             ROSELAND                40.47N 98.56W
07/07/2008  E1.00 INCH       ADAMS              NE   PUBLIC

            QUARTER SIZE HAIL

&&

PFANNKUCH
Local storm report, Jul 7, 2:59 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
359 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             11 WSW RED CLOUD        40.03N 98.71W
07/07/2008  E1.00 INCH       WEBSTER            NE   PUBLIC

&&

PFANNKUCH
Local storm report, Jul 7, 3:12 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
412 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             1 W RED CLOUD           40.09N 98.54W
07/07/2008  E0.88 INCH       WEBSTER            NE   TRAINED SPOTTER

            HAIL UP TO NICKEL SIZE

&&

PFANNKUCH
Special weather statement, Jul 7, 3:26 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
426 PM CDT MON JUL 7 2008

KSZ006-007-NEZ085-086-072200-
JEWELL-NUCKOLLS-SMITH-WEBSTER-
426 PM CDT MON JUL 7 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  NORTHERN JEWELL COUNTY IN NORTH CENTRAL KANSAS
  NORTHEASTERN SMITH COUNTY IN NORTH CENTRAL KANSAS
  NUCKOLLS COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHEASTERN WEBSTER COUNTY IN SOUTH CENTRAL NEBRASKA

AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NELSON TO BOSTWICK
TO 6 MILES NORTH OF ESBON...AND MOVING EAST AT 25 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SUPERIOR BY 435 PM CDT
  OAK BY 440 PM CDT
  WEBBER BY 450 PM CDT
  LOVEWELL STATE PARK BY 455 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Local storm report, Jul 7, 3:55 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
455 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             BOSTWICK                40.04N 98.18W
07/07/2008  E1.00 INCH       NUCKOLLS           NE   PUBLIC

&&

JCB
Local storm report, Jul 7, 4:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
500 PM CDT MON JUL 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             SUPERIOR                40.02N 98.07W
07/07/2008  E1.00 INCH       NUCKOLLS           NE   BROADCAST MEDIA

0458 PM     TSTM WND GST     SUPERIOR                40.02N 98.07W
07/07/2008  E60 MPH          NUCKOLLS           NE   BROADCAST MEDIA

&&

JCB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Jewell

When
July 7, 4:10 PM CST to 4:25 PM CST
Where
Jewell County, 2.23 mi ENE of Lovewell Res
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
39.890, -98.030

Thunderstorm Wind, Rooks

When
July 7, 4:10 PM CST
Where
Rooks County, 0.54 mi E of Palco
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$75,000
Reported by
COOP Observer
Coordinates
39.250, -99.560

Winds accompanied by nickel size hail.

Thunderstorm Wind, Rooks

When
July 7, 4:30 PM CST
Where
Rooks County, 2.11 mi SW of Woodston
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Crop damage
$75,000
Reported by
Public
Coordinates
39.430, -99.130

Winds accompanied by dime size hail.

Flash Flood, Jewell

When
July 7, 5:55 PM CST to 8:00 PM CST
Where
Jewell County, 0.44 mi WSW of Burr Oak to 5.79 mi SSE of Esbon
Cause
Heavy Rain
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
39.867, -98.307

Rainfall amounts of 3 to 4 inches across portions of central Jewell county sent water rushing over highway 28 three miles south of Burr Oak. Water also flooded across highway 128 two miles north of Ionia. Numerous county roads were also flooded and impassible.

Hail, Phillips

When
July 7, 5:59 PM CST
Where
Phillips County, 4.15 mi N of Agra
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.830, -99.120

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122006, 122007, 122008, 127742, 122012.